Alert archive / Wisconsin / Gale Warnings in 2025
Gale Warning 9, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Mar 23, 2025, 9:43 PM CDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2025, 9:43 PM CDT (02:43 UTC)
- Expired
- Mar 24, 2025, 1:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
460 WHUS73 KGRB 240243 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 943 PM CDT Sun Mar 23 2025 LMZ542-543-241045- /O.UPG.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/ /O.NEW.KGRB.GL.W.0009.250324T0243Z-250324T1800Z/ Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 943 PM CDT Sun Mar 23 2025 ...GALE WARNING IN EFFECT UNTIL 1 PM CDT MONDAY... * WHAT...West winds 15 to 25 kts with gusts up to 40 kts and waves 5 to 8 ft, subsiding to 2 to 4 ft Monday morning. * WHERE...Lake Michigan nearshore waters from Sturgeon Bay to Sheboygan. * WHEN...Until 1 PM CDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ521-522-241045- /O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 943 PM CDT Sun Mar 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT MONDAY... * WHAT...Winds becoming west at 5 to 15 kts with gusts up to 30 kts and waves 1 to 2 ft. * WHERE...Central and Southern Bay of Green Bay. * WHEN...Until 5 PM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ541-241045- /O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/ Rock Island Passage to Sturgeon Bay WI- 943 PM CDT Sun Mar 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT MONDAY... * WHAT...Winds becoming west at 10 to 15 kts with gusts up to 25 kts and waves 3 to 6 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sturgeon Bay. * WHEN...Until 5 PM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
058 WHUS73 KGRB 240909 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 409 AM CDT Mon Mar 24 2025 LMZ542-543-241715- /O.CON.KGRB.GL.W.0009.000000T0000Z-250324T1800Z/ Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 409 AM CDT Mon Mar 24 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...West winds 15 to 25 kts with gusts to around 35 kts and waves 1 to 4 ft. * WHERE...Lake Michigan nearshore waters from Sturgeon Bay to Sheboygan. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ521-522-241715- /O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 409 AM CDT Mon Mar 24 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 10 to 20 kts with gusts up to 30 kts and waves 2 to 4 ft. * WHERE...Central and Southern Bay of Green Bay. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ541-241715- /O.CON.KGRB.SC.Y.0035.000000T0000Z-250324T2200Z/ Rock Island Passage to Sturgeon Bay WI- 409 AM CDT Mon Mar 24 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 10 to 20 kts with gusts up to 30 kts and waves 2 to 5 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sturgeon Bay. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
806 WHUS73 KGRB 241437 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 937 AM CDT Mon Mar 24 2025 LMZ542-543-242245- /O.CON.KGRB.GL.W.0009.000000T0000Z-250324T1800Z/ /O.EXB.KGRB.SC.Y.0035.250324T1800Z-250325T0100Z/ Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 937 AM CDT Mon Mar 24 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...For the Gale Warning, west winds 20 to 25 kt with gusts up to 35 kt and waves 1 to 3 ft. For the Small Craft Advisory, northwest winds 15 to 20 kt with gusts up to 30 kt and waves 1 to 3 ft expected. * WHERE...Lake Michigan nearshore waters from Sturgeon Bay to Sheboygan. * WHEN...For the Gale Warning, until 1 PM CDT this afternoon. For the Small Craft Advisory, from 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ521-522-242245- /O.EXT.KGRB.SC.Y.0035.000000T0000Z-250325T0100Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 937 AM CDT Mon Mar 24 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and waves 1 to 3 ft. * WHERE...Central and Southern Bay of Green Bay. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ541-242245- /O.EXT.KGRB.SC.Y.0035.000000T0000Z-250325T0100Z/ Rock Island Passage to Sturgeon Bay WI- 937 AM CDT Mon Mar 24 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and waves 1 to 3 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sturgeon Bay. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 23, 7:20 PM CDT, 2 hours 23 minutes earlier. Its key messages:
- Mixed precipitation is expected across the region this afternoon, with snow north of Highway 29 and rain mixing in at times across portions of central to east-central Wisconsin.
- As rain changes to snow, heavy snowfall is expected in the afternoon to evening, with a 60+% chance of 1" an hour snowfall rates, especially in far northeastern Wisconsin near the Upper Peninsula border.
- Additional snowfall accumulations will be around 4 to 6 inches for most of the Winter Storm Warning area, but could be up to 8 additional inches in far northeastern Wisconsin. The mixed in rain will cause a sharp gradient in the advisory area, with around 1 to 4 inches expected through Monday morning, although some slightly higher amounts are possible for Door County.
Area forecast discussion, Mar 23, 7:20 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 720 PM CDT Sun Mar 23 2025 Updated aviation portion for 00Z TAF issuance .KEY MESSAGES... - Mixed precipitation is expected across the region this afternoon, with snow north of Highway 29 and rain mixing in at times across portions of central to east-central Wisconsin. - As rain changes to snow, heavy snowfall is expected in the afternoon to evening, with a 60+% chance of 1" an hour snowfall rates, especially in far northeastern Wisconsin near the Upper Peninsula border. - Additional snowfall accumulations will be around 4 to 6 inches for most of the Winter Storm Warning area, but could be up to 8 additional inches in far northeastern Wisconsin. The mixed in rain will cause a sharp gradient in the advisory area, with around 1 to 4 inches expected through Monday morning, although some slightly higher amounts are possible for Door County. && .DISCUSSION... Issued at 236 PM CDT Sun Mar 23 2025 Short Term...Tonight and Monday An strong spring storm continues to be the star of the show in the short term forecast, bringing widespread active weather including heavy snowfall to the region today through Monday morning. As of early this afternoon, precipitation has spread over much of central to north-central Wisconsin ahead of the main mid-level trough. Persistent easterly winds near Lake Michigan however have kept the precipitation from establishing itself over the eastern portions of the Fox Valley and near the Lake Michigan shoreline. Precipitation types have mostly aligned themselves with low level wet bulb temperatures at 925mb and 950mb, bringing rain into portions of central to east-central Wisconsin but changing over to snow quickly northwards, with snow remaining the predominant precipitation type along and north of Highway 29. The NAM seems to capture this best, so leaned on this going forward for the late afternoon and evening precipitation types. In general, as the mid level trough arrives and undercuts the warmer air, precipitation will change over to snow in most of the remaining areas that see a mix or rain in the Fox Valley. The main period of snow accumulations will be this afternoon and evening, with the highest accumulations expected for areas in far northeastern Wisconsin where models continue to signal some better Fgen at 850mb as colder air works in behind the aforementioned trough. In terms of amounts, probabilistic output continues to paint a corridor of 70+% for greater than 6 inches across northeastern Wisconsin, from Antigo to around Iron Mountain, with lesser probabilities to the west and south. As this remains consistent with previous forecast issuances, maintained fairly similar snow amounts and left headlines in place. Snow will become lighter overnight as the main trough rotates off to our east, but light snow will likely continue at times overnight. As we get into early Monday morning, snow will begin to taper off but winds will be on the increase. Westerly wind gusts up to 30 to 35 mph are possible at times through the morning hours before gradually weakening again in the afternoon. High temperatures for Monday are expected to be in the middle 30s to lower 40s, although this will be partially influenced by how quickly clouds and precipitation exit early in the day. Long Term...Monday Night Through Sunday No significant changes to long term over the last couple days. In wake of this weekend system, cooler northwest flow prevails aloft into midweek. Minor wave digging through the trough may produce light rain and snow mainly southwest and south of our area Tuesday into Tuesday evening. Flow then flattens as broad shallow ridge shifts across the CONUS mid to late week. Late Thursday into Friday warm air advection pattern develops from the plains to the Great Lakes. Decent agreement that southwest winds aloft boost H85 temps well above zero. Sfc temps moderate as well, so that all areas rise into the 40s on Friday. Small chance of wintry mix as temps fall off on Friday night over the north. Generally looks like increasing chances of rain or a wintry mix later Friday into Saturday as upper trough and developing low pressure system move out onto the plains and increase the moisture advection into our region. Spread then increases in where the low tracks the rest of next weekend. A more northern track will keep good portion of the western Great Lakes in the warm sector with continuation of rain, wintry mix. Farther south solution across the Ohio Valley would allow colder air to return from the north and lead to more snow. Again, spread is quite high, so will not make major changes to grids populated by NBM. Temperatures...Subtle warming trend is expected early to mid week as today's low pressure system departs. Highs rise at or above normal by Wednesday and peak in the 50s for most of the area on Thursday and back into the 40s on Friday. Spread alluded to really shows up by next weekend with NBM high temperatures (25th percentile to 75th percentile) at GRB ranging from the low 40s to low 60s. Still plenty of time to sort out the discrepancies with that system. && .AVIATION...for 00Z TAF Issuance Issued at 720 PM CDT Sun Mar 23 2025 Poor flying conditions, mainly MVFR/IFR/LIFR, will continue into tonight as low pressure tracks across the state. Widespread precip will continue this evening, with mainly snow north of Hwy 29. South of Hwy 29, a band of heavier snow will continue to work eastward, with the snow transiting back to rain (especially from OSH to MTW and possibly at ATW) or a rain/snow mix as a little warmer air gets drawn up ahead of the low. Then, as the low tracks east, any mixed precip will change back over to snow. As the low tracks into Lower Michigan, the snow will taper off from southwest to northeast overnight into Monday morning, with slowly improving conditions through the day, but most of the clearing looks to hold off until late in the day. A few lingering snow showers will be possible over far north central and far northeast WI as some lake effect snow activity is expected. South/southeast winds ahead of the low will gust to 25 kts this evening, then ease for a time a the low moves overhead, then shift to the west/northwest and increase with gusts to ~30 kts, highest across central and east central WI. The gusty winds could create some minor blowing and drifting snow. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 AM CDT Monday for WIZ005-010>013- 018>021-073. Winter Weather Advisory until 7 AM CDT Monday for WIZ022-074. Winter Storm Warning until 1 AM CDT Monday for WIZ030-031. Winter Weather Advisory until 1 AM CDT Monday for WIZ035>040. && DISCUSSION.....Uhlmann/JLA AVIATION.......Bersch
Hazardous weather outlook, Mar 23, 9:00 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 900 PM CDT Sun Mar 23 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 900 PM CDT Sun Mar 23 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Light snow will produce snow covered or slushy roads. The wet snow, along with gusty west winds, could lead to tree limb damage and isolated power outages. .DAYS TWO THROUGH SEVEN...Monday through Sunday Snow covered and slippery travel is still possible Monday morning due to the recent snowfall. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-250200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 900 PM CDT Sun Mar 23 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight A few westerly gale force gusts are possible late tonight mainly south of Algoma. .DAYS TWO THROUGH SEVEN...Monday through Sunday A few westerly gale force gusts are possible Monday morning mainly south of Algoma. Bersch
In the hours before
Local storm report, Mar 23, 8:27 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
827 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Snow 2 WSW Evergreen 44.83N 89.67W
03/23/2025 M6.0 Inch Marathon WI Public
&&Local storm report, Mar 23, 8:29 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
829 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Snow Florence 45.93N 88.25W
03/23/2025 M3.5 Inch Florence WI Public
0800 PM Snow Pelican Lake 45.50N 89.11W
03/23/2025 M6.5 Inch Oneida WI Public
0750 PM Snow Weston 44.90N 89.57W
03/23/2025 M6.0 Inch Marathon WI Public
0750 PM Snow Phlox 45.04N 89.01W
03/23/2025 M7.0 Inch Langlade WI Public
&&Local storm report, Mar 23, 8:34 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
834 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Snow 2 N Wausau 44.99N 89.63W
03/23/2025 M6.7 Inch Marathon WI Broadcast Media
WSAW.
0820 PM Snow Mountain 45.18N 88.48W
03/23/2025 M6.5 Inch Oconto WI Public
0815 PM Snow 10 W Kewaunee 44.46N 87.71W
03/23/2025 M2.0 Inch Kewaunee WI Public
&&Local storm report, Mar 23, 8:44 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
844 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Snow 7 W Merrill 45.18N 89.82W
03/23/2025 M4.5 Inch Lincoln WI Cocorahs
&&Local storm report, Mar 23, 9:23 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
923 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Snow Hatley 44.88N 89.33W
03/23/2025 M7.0 Inch Marathon WI Public
&&Local storm report, Mar 23, 9:24 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
924 PM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Snow Rhinelander 45.63N 89.41W
03/23/2025 M6.5 Inch Oneida WI Broadcast Media
WJFW.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.